You are viewing 1word1day

Previous Entry | Next Entry

Friday word: Tachyphylaxis

tachyphylaxis [tak′ēfəlak′sis]

1 (in pharmacology) a phenomenon in which the repeated administration of some drugs results in a rapidly appearing and marked decrease in effectiveness.
2 also called mithridatism. (in immunology), a rapidly developing immunity to a toxin because of previous exposure, such as from previous injection of small amounts of the toxin (named for Mithridates VI who used the technique to survive an assassination attempt).

Etymology: Gk, tachys, rapid + phylax, guard
Mosby's Medical Dictionary, 8th edition. © 2009, Elsevier.

Further re: meaning #1: this was a new word from my reading this week; it is the same phenomenon that's called "tolerance" with narcotics, when applied to non-narcotic substances, such as sedatives, neuromuscular blocking agents (i.e., paralytics, incl. curare derivatives), etc.

Comments

( 2 comments — Leave a comment )
theidolhands
Feb. 22nd, 2014 07:02 am (UTC)
Ooh, good word. I didn't even know there was a word for this and I have experienced it too!
med_cat
Feb. 22nd, 2014 07:54 am (UTC)
I didn't know there was a word for it till the other day, myself...;) And yes, seen it happen many times.
( 2 comments — Leave a comment )

Latest Month

December 2014
S M T W T F S
 123456
78910111213
14151617181920
21222324252627
28293031   

Tags

Page Summary

Powered by LiveJournal.com
Designed by Lizzy Enger